Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 3, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Jul 4, 2011, 3:55 PM PDT for Los Angeles County, Ventura County, California. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 3:55 PM PDT (22:55 UTC)
- Expired
- Jul 4, 2011, 5:00 PM PDT
- In force
- 65 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 52 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:15 PM PDT | HAIL 1 | 20 Wnw Lancaster, CA | TIME OF OCCURRENCE WAS APPROXIMATELY 400 PM PDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
422 WUUS56 KLOX 042255 SVRLOX CAC037-111-050000- /O.NEW.KLOX.SV.W.0003.110704T2255Z-110705T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OXNARD CA 355 PM PDT MON JUL 4 2011 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA... NORTHEAST VENTURA COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 500 PM PDT * AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR NEENACH ON HIGHWAY 138. IT WAS MOVING SOUTH SOUTHWEST AT 25 MPH... AND WILL AFFECT PYRAMID LAKE AND CASTAIC LAKE AND THE INTERSTATE 5 CORRIDOR THROUGH 500 PM PDT. LAT...LON 3441 11854 3443 11889 3483 11882 3482 11845 TIME...MOT...LOC 2252Z 015DEG 15KT 3476 11862 $$ BRUNO/GOMBERG
2 follow-up statements
496 WWUS56 KLOX 042329 SVSLOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 429 PM PDT MON JUL 4 2011 CAC037-111-050000- /O.CON.KLOX.SV.W.0003.000000T0000Z-110705T0000Z/ LOS ANGELES CA-VENTURA CA- 429 PM PDT MON JUL 4 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR NORTHWESTERN LOS ANGELES COUNTY AND NORTHEASTERN VENTURA COUNTY... AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADARS CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS LINE OF STORMS EXTENDED FROM NEENACH TO PYRAMID LAKE. IT WAS MOVING SOUTH AT 15 MPH AND WILL AFFECT THE INTERSTATE 5 CORRIDOR BETWEEN GORMAN AND CASTAIC LAKE THROUGH 500 PM PDT. LAT...LON 3441 11854 3443 11889 3483 11882 3482 11845 TIME...MOT...LOC 2326Z 015DEG 15KT 3462 11866 $$ DB
134 WWUS56 KLOX 042356 SVSLOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 456 PM PDT MON JUL 4 2011 CAC037-111-050005- /O.EXP.KLOX.SV.W.0003.000000T0000Z-110705T0000Z/ LOS ANGELES CA-VENTURA CA- 456 PM PDT MON JUL 4 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST VENTURA COUNTY AND NORTHWESTERN LOS ANGELES COUNTY WILL EXPIRE AT 500 PM PDT... THE SEVERE THUNDERSTORM IN THE WARNING AREA HAS WEAKENED. HOWEVER... ADDITIONAL STRONG STORMS WERE AFFECTING OTHER PORTIONS OF THE ANTELOPE VALLEY AND THE MOUNTAINS OF VENTURA COUNTY. LAT...LON 3441 11854 3443 11889 3483 11882 3482 11845 TIME...MOT...LOC 2355Z 015DEG 15KT 3450 11870 $$ DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:55 PM PDT, 1 hour earlier.
Area forecast discussion, Jul 4, 2:55 PM PDT, 1 hour before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 255 PM PDT MON JUL 4 2011 .SYNOPSIS... HIGH PRESSURE WILL PERSIST INTO MIDWEEK AND WILL DRAW MOISTURE INTO THE REGION FOR POSSIBLE SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS...AND ABOVE NORMAL TEMPERATURES. A SLIGHT COOLING TREND BY MIDWEEK AS THE HIGH WEAKENS. ONSHORE FLOW IS EXPECTED TO DEVELOP AND THE MARINE LAYER WILL BEGIN TO LOWER THE TEMPERATURES TO AT OR BELOW SEASONAL NORMALS OVER THE WEEKEND. && .SHORT TERM (TODAY-THU)...HAVE ISSUED A FLASH FLOOD WATCH FOR VENTURA AND LOS ANGELES MOUNTAINS AS WELL AS THE DESERT THROUGH MIDNIGHT TONIGHT. A THUNDERSTORM IN THE VICINITY OF THE YUAIPA RIDGE GAUGE EAST OF THE AREA HAD INDICATED OVER THREE QUARTERS OF AN INCH IN 20 MINUTES EARLY THIS AFTERNOON. THUNDERSTORMS WILL MOVE SLOWLY SOUTHWEST THIS EVENING THEN MOVE NORTH LATE TONIGHT AND TUESDAY. CONTINENTAL TOPICAL AIR MASS WITH PWATS AROUND 1.8 INCH WILL CONTINUE OVER THE AREA AS WELL AS SURGE NORTH THROUGH THE PERIOD. HAVE INCLUDED LOW POPS AS WELL AS THUNDERSTORMS OVER THE EAST HALF OF THE CWA WEDNESDAY AFTERNOON AND EVENING AS WELL AS THURSDAY AFTERNOON AND EVENING. GUIDANCE CONTINUES TO INDICATE A WEAK UPPER CIRCULATION PROPAGATING NORTHWEST ACROSS MEXICO AND THE UPPER DESERT THURSDAY AFTERNOON. .LONG TERM (FRI-MON)...WILL CONTINUE DRY FRI AND THROUGH THE REMAINDER OF THE PERIOD. MARITIME TROPICAL AIR MASS BEGINS TO PUSH EAST AND EXPECT THE THREAT OF THUNDERSTORMS AND SHOWERS WILL DIMINISH. ONSHORE PUSH WILL INCREASE THROUGH THE PERIOD AND THE MARINE LAYER WILL LIKELY RETURN. COASTAL TEMPERATURES WILL LIKELY COOL TO SEVERAL DEGREES BELOW NORMAL FRIDAY THOUGH INLAND TEMPERATURES WILL REMAIN SEVERAL DEGREES ABOVE NORMAL AND LITTLE CHANGE IS EXPECTED THROUGH THE REMAINDER OF THE PERIOD. && .AVIATION...04/1800Z. LOW CONFIDENCE IN THE TAF FORECASTS ON THE COAST SOUTH OF POINT CONCEPTION DUE TO UNCERTAINTY REGARDING THE PRESENCE OF MARINE CLOUDS OVERNIGHT. ELSEWHERE...THERE IS DECENT CONFIDENCE IN THE TAF FORECASTS. LA COUNTY HAS THE LEAST CHANCE OF SEEING MARINE CLOUDS OVERNIGHT DUE TO THE TROPICAL INFLUENCE ASSOCIATED WITH AN UPPER LOW PASSING JUST SOUTH OF THE AREA. KLAX...LOW CONFIDENCE IN THE 18Z TAF. THERE IS A 40 PERCENT CHANCE OF LOW CLOUDS AND FOG WITH IFR CONDITIONS DURING THE NIGHT. KBUR...GOOD CONFIDENCE IN THE 18Z TAF WITH VFR CONDITIONS EXPECTED INTO TUESDAY. && .FIRE WEATHER... SIGNIFICANT SURGE OF MONSOONAL MOISTURE TO OUR SOUTH AND EAST THIS MORNING AS EVIDENT BY THE 1.86 INCH PRECIPITABLE WATER VALUE ON 12Z MIRIMAR SOUNDING. AS EASTERLY WAVE PROPOGATES WESTWARD TODAY THIS SURGE OF MOISTURE IS FORECASTED TO SURGE NORTHWESTWARD INTO OUR FORECAST AREA THIS AFTERNOON AND TONIGHT. WHILE BEST CHANCE OF STORMS TODAY AND TONIGHT WILL OCCUR ACROSS THE MOUNTAINS AND ANTELOPE VALLEY...THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR COASTAL AND VALLEY AREAS SOUTH OF POINT CONCEPTION. AS THE SURGE OF MOISTURE MOVES NORTHWESTARD...THE SMALL CHANCE OF THUNDERSTORMS WILL SPREAD INTO INTERIOR PORTIONS OF SLO COUNTY AND CUYAMA VALLEY ON TUESDAY. OVERALL TREND OF INCREASING MOISTURE WILL BRING BETTER CHANCE OF WETTING RAINS WITH STORMS...WITH EVEN THE POSSIBILITY OF ISOLATED FLASH FLOODING IN THE MOUNTAINS. HOWEVER...COULD INITIALLY SEE SOME ISOLATED DRY LIGHTNING STRIKES ON LEADING EDGE OF MONSOON FRONT AS IT PUSHES UP FROM THE SOUTHEAST. IN FACT...12Z NAM MODEL SOUNDING FOR THE ANTELOPE VALLEY STILL SHOWS INVERTED-V MOISTURE PROFILE FOR THIS AFTERNOON...WITH INCREASING MOISTURE BY LATE AFTERNOON AND TONIGHT. AS A RESULT...BEST THREAT FOR DRY LIGHTNING STRIKES AND GUSTY DOWNBURST WINDS THIS AFTERNOON WILL OCCUR ACROSS THE ANTELOPE VALLEY. SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY...MAINLY OVER THE MOUNTAINS AND DESERTS...AS THE MOIST SOUTHEAST FLOW ALOFT CONTINUES. && .LOX WATCHES/WARNINGS/ADVISORIES... MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...30 AVIATION...SWEET SYNOPSIS...SETO FIRE...GOMBERG WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 4, 3:03 PM PDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 303 PM PDT MON JUL 4 2011 CAZ034>041-044>046-051>054-059-087-088-547-548-051300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 303 PM PDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE IS A FLASH FLOOD WATCH IN THE VENTURA AND LOS ANGELES COUNTY MOUNTAINS AS WELL AS THE ANTELOPE VALLEY THROUGH MIDNIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE MOUNTAINS AND THE ANTELOPE VALLEY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE COASTS AND VALLEYS OF LOS ANGELES AND VENTURA COUNTIES. TRIPLE DIGIT HEAT WILL PRODUCE HEAT RELATED HAZARDS THIS AFTERNOON IN THE MOUNTAINS AND DESERTS. * FLASH FLOOD WATCH..........SEE WGUS66 KLOX - FFALOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL OCCUR OVER THE SAN LUIS OBISPO...SANTA BARBARA...VENTURA...LOS ANGELES COUNTY MOUNTAINS EACH AFTERNOON AND EVENING TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:14 PM PDT | Flash Flood Watch | LOX | 10 hr | |
| Jul 4, 3:22 PM PDT | Flash Flood Warning | LOX | Ventura | 3 hr |
| Jul 4, 3:57 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Jul 4, 4:25 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Jul 4, 4:41 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 64 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.